Alert archive / South Dakota / Winter Storm Warnings in 2021

Winter Storm Warning 1, NWS Rapid City, SD

January 17, 2021Lawrence County, Meade County, Pennington County, South Dakota; Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this winter storm warning at Jan 17, 2021, 1:39 AM MST for Lawrence County, Meade County, Pennington County, South Dakota; Crook County, Weston County, Wyoming. It took effect at Jan 17, 2021, 5:00 PM MST. It was in force for 24 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 2021, 1:39 AM MST (08:39 UTC)
In effect from
Jan 17, 2021, 5:00 PM MST
Expired
Jan 18, 2021, 4:37 PM MST
In force
24 hr
Issued by
NWS Rapid City, SD

Counties Lawrence County, SD, Meade County, SD, Pennington County, SD, Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 71 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 6:40 AM MSTHEAVY SNOW 75 Se Cheyenne Crossing, SD
Jan 18, 7:00 AM MSTSNOW 13 E Newcastle, WY
Jan 18, 7:00 AM MSTSNOW 1.33 Nne Johnson Siding, SD
Jan 18, 7:00 AM MSTSNOW 4Sundance, WY
Jan 18, 7:00 AM MSTSNOW 4.33 Ese Cheyenne Crossing, SD
Jan 18, 7:00 AM MSTSNOW 4.58 Nnw Newcastle, WY
Jan 18, 9:00 AM MSTSNOW 3Lead, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WWUS43 KUNR 170839
WSWUNR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Rapid City SD
139 AM MST Sun Jan 17 2021

.A strong clipper system will bring snow and wind to the region
tonight into Monday. Generally 1 to 3 inches of snow are expected
on the plains of northern Campbell and Crook counties, with much 
higher amounts in the northern Black Hills. Gusty northwest winds
will lead to patchy blowing snow in open areas.

SDZ024-180000-
/O.UPG.KUNR.WS.A.0001.210118T0000Z-210119T0600Z/
/O.NEW.KUNR.WS.W.0001.210118T0000Z-210119T0000Z/
Northern Black Hills-
Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena,
and Nemo
139 AM MST Sun Jan 17 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS EVENING TO 5 PM 
MST MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 10
  inches. Winds gusting as high as 35 mph.

* WHERE...The Northern Black Hills.

* WHEN...From 5 PM this evening to 5 PM MST Monday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. This will create dangerous conditions. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

SDZ028-WYZ057-180000-
/O.UPG.KUNR.WS.A.0001.210118T0000Z-210119T0600Z/
/O.NEW.KUNR.WW.Y.0001.210118T0000Z-210119T0000Z/
Central Black Hills-Wyoming Black Hills-
Including Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, 
Pactola Reservoir, Rochford, Rockerville, Sundance, Aladdin, 
Beulah, and Four Corners
139 AM MST Sun Jan 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS EVENING TO 5 
PM MST MONDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 7 inches.
  The higher amounts are expected from Sundance to Four Corners.

* WHERE...In Wyoming, the Wyoming Black Hills. In South Dakota, 
  the Central Black Hills.

* WHEN...From 5 PM this evening to 5 PM MST Monday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

SDZ025-WYZ054-056-071-180000-
/O.NEW.KUNR.WW.Y.0001.210118T0000Z-210119T0000Z/
Northern Foot Hills-Northern Campbell-Western Crook-
Northeastern Crook-
Including Spearfish, Whitewood, Moorcroft, Hulett, and Colony
139 AM MST Sun Jan 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS EVENING TO 5 
PM MST MONDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches. Winds gusting as high as 35 mph.

* WHERE...In Wyoming, Northern Campbell County, Western Crook 
  County and Northeastern Crook County. In South Dakota, the 
  Northern Foot Hills.

* WHEN...From 5 PM this evening to 5 PM MST Monday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$
6 follow-up statements
398 
WWUS43 KUNR 172054
WSWUNR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Rapid City SD
154 PM MST Sun Jan 17 2021

.A strong clipper system will bring snow and wind to the region
tonight into Monday. Generally 1 to 3 inches of snow are expected
on the plains of northern Campbell and Crook counties, with much
higher amounts in the northern and Wyoming Black Hills. Gusty 
northwest winds will lead to blowing snow in open areas.

WYZ057-181200-
/O.UPG.KUNR.WW.Y.0001.210118T0000Z-210119T0000Z/
/O.EXA.KUNR.WS.W.0001.210118T0000Z-210119T0000Z/
Wyoming Black Hills-
Including Sundance, Aladdin, Beulah, and Four Corners
154 PM MST Sun Jan 17 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM MST MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 8
  inches. Winds gusting as high as 40 mph.

* WHERE...The Wyoming Black Hills.

* WHEN...From 5 PM this afternoon to 5 PM MST Monday.

* IMPACTS...Travel could be very difficult. Areas of blowing snow
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. This will create dangerous conditions. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

SDZ024-181200-
/O.CON.KUNR.WS.W.0001.210118T0000Z-210119T0000Z/
Northern Black Hills-
Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena,
and Nemo
154 PM MST Sun Jan 17 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 PM MST MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 10
  inches. Winds gusting as high as 35 mph.

* WHERE...The Northern Black Hills.

* WHEN...From 5 PM this afternoon to 5 PM MST Monday.

* IMPACTS...Travel could be very difficult. Areas of blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. This will create dangerous conditions. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

SDZ025-WYZ054-056-071-181200-
/O.CON.KUNR.WW.Y.0001.210118T0000Z-210119T0000Z/
Northern Foot Hills-Northern Campbell-Western Crook-
Northeastern Crook-
Including Spearfish, Whitewood, Moorcroft, and Colony
154 PM MST Sun Jan 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 PM MST MONDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches. Winds gusting as high as 40 mph.

* WHERE...In South Dakota, the Northern Foot Hills. In Wyoming, 
  Western Crook County, Northern Campbell County and 
  Northeastern Crook County.

* WHEN...From 5 PM this afternoon to 5 PM MST Monday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

SDZ028-181200-
/O.CON.KUNR.WW.Y.0001.210118T0000Z-210119T0000Z/
Central Black Hills-
Including Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, 
Pactola Reservoir, Rochford, and Rockerville
154 PM MST Sun Jan 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 PM MST MONDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 7 inches,
  primarily across far western Pennington County. Winds gusting 
  as high as 35 mph.

* WHERE...The Central Black Hills.

* WHEN...From 5 PM this afternoon to 5 PM MST Monday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$
712 
WWUS43 KUNR 180113
WSWUNR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Rapid City SD
613 PM MST Sun Jan 17 2021

.A strong clipper system will bring heavy snow to higher elevations
of the northern and central Black Hills in South Dakota and the 
Wyoming Black Hills tonight through tomorrow. Lighter
accumulations, up to a few inches, are expected across the
northeastern Wyoming and northwestern South Dakota plains. Breezy
northwest winds are also anticipated, which will lead to blowing 
and drifting of snow in some areas.

SDZ024-WYZ057-181615-
/O.CON.KUNR.WS.W.0001.000000T0000Z-210119T0000Z/
Northern Black Hills-Wyoming Black Hills-
Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena,
Nemo, Sundance, Aladdin, Beulah, and Four Corners
613 PM MST Sun Jan 17 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST MONDAY...

* WHAT...Heavy snow. Additional snow accumulations of 6 to 12
  inches, particularly at elevations above 5000 feet. Additional
  snow accumulations of 2 to 6 inches at lower elevations. Winds 
  gusting as high as 40 mph.

* WHERE...In South Dakota, the Northern Black Hills. In Wyoming, 
  the Wyoming Black Hills.

* WHEN...Until 5 PM MST Monday.

* IMPACTS...Travel could be very difficult. Areas of blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. This will create dangerous conditions. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

SDZ025-WYZ054-056-071-181615-
/O.CON.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/
Northern Foot Hills-Northern Campbell-Western Crook-
Northeastern Crook-
Including Spearfish, Whitewood, Moorcroft, and Colony
613 PM MST Sun Jan 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
MONDAY...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches,
  with locally higher amounts expected across higher elevations 
  of the Northern Foot Hills. Winds gusting as high as 40 mph.

* WHERE...In South Dakota, the Northern Foot Hills. In Wyoming, 
  Western Crook County, Northern Campbell County and 
  Northeastern Crook County.

* WHEN...Until 5 PM MST Monday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

SDZ028-181615-
/O.CON.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/
Central Black Hills-
Including Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, 
Pactola Reservoir, Rochford, and Rockerville
613 PM MST Sun Jan 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
MONDAY...

* WHAT...Snow. Additional snow accumulations of 3 to 8 inches
  along and west of a line from Rochford to Deerfield Reservoir
  southward to the Custer County line. Additional snow 
  accumulations of up to 3 inches elsewhere. Winds gusting as high
  as 35 mph.

* WHERE...The Central Black Hills.

* WHEN...Until 5 PM MST Monday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$
347 
WWUS43 KUNR 180931
WSWUNR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Rapid City SD
231 AM MST Mon Jan 18 2021

.A strong clipper system will continue to bring heavy snow to 
the higher elevations of the northern Black Hills through today. 
Lighter accumulations are expected across the northeastern 
Wyoming and northwestern South Dakota plains. Breezy northwest 
winds will continue, which will lead to patchy blowing and 
drifting of snow in open areas.

WYZ054-071-181045-
/O.CAN.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/
Northern Campbell-Northeastern Crook-
231 AM MST Mon Jan 18 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow showers will continue today, with additional accumulations 
of around an inch or less.

$$

SDZ024-WYZ057-190000-
/O.CON.KUNR.WS.W.0001.000000T0000Z-210119T0000Z/
Northern Black Hills-Wyoming Black Hills-
Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena,
Nemo, Sundance, Aladdin, Beulah, and Four Corners
231 AM MST Mon Jan 18 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Heavy snow. Additional snow accumulations up to 6 inches. 
  Winds gusting as high as 35 mph.

* WHERE...In South Dakota, the Northern Black Hills. In Wyoming,
  the Wyoming Black Hills. The heaviest snow will fall mainly
  between Four Corners and Cheyenne Crossing.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. This will create dangerous conditions. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

SDZ025-WYZ056-190000-
/O.CON.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/
Northern Foot Hills-Western Crook-
Including Spearfish, Whitewood, and Moorcroft
231 AM MST Mon Jan 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of up to three 
  inches. Winds gusting as high as 35 mph.

* WHERE...In South Dakota, the Northern Foot Hills. In Wyoming, 
  Western Crook County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

SDZ028-190000-
/O.CON.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/
Central Black Hills-
Including Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, 
Pactola Reservoir, Rochford, and Rockerville
231 AM MST Mon Jan 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of up to 4 inches. 
  Winds gusting as high as 35 mph.

* WHERE...The Central Black Hills, mainly west of Deerfield and
  Rochford. 

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$
875 
WWUS43 KUNR 181329
WSWUNR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Rapid City SD
629 AM MST Mon Jan 18 2021

.A clipper system will continue to bring snow showers to the area
today, especially this morning. An additional 1 to 4 inches can 
be expected, mainly in then higher elevations of the northern and 
central Black Hills. Gusty northwest winds will lead to patchy 
blowing snow in open areas.

SDZ025-WYZ056-181430-
/O.CAN.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/
Northern Foot Hills-Western Crook-
629 AM MST Mon Jan 18 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Scattered snow showers will continue through most of the day.
Additional accumulations of up to an inch will be possible.

$$

SDZ024-WYZ057-190000-
/O.CON.KUNR.WS.W.0001.000000T0000Z-210119T0000Z/
Northern Black Hills-Wyoming Black Hills-
Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena,
Nemo, Sundance, Aladdin, Beulah, and Four Corners
629 AM MST Mon Jan 18 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 1 to 4 inches,
  highest from Cheyenne Crossing to Four Corners.

* WHERE...In South Dakota, the Northern Black Hills. In Wyoming, 
  the Wyoming Black Hills.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. This will create dangerous conditions. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

SDZ028-190000-
/O.CON.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/
Central Black Hills-
Including Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, 
Pactola Reservoir, Rochford, and Rockerville
629 AM MST Mon Jan 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of up to three 
  inches, mainly in the higher elevations from Rochford to 
  Deerfield and west.

* WHERE...The Central Black Hills.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$
959 
WWUS43 KUNR 182057
WSWUNR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Rapid City SD
157 PM MST Mon Jan 18 2021

SDZ024-WYZ057-190000-
/O.CON.KUNR.WS.W.0001.000000T0000Z-210119T0000Z/
Northern Black Hills-Wyoming Black Hills-
Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena,
Nemo, Sundance, Aladdin, Beulah, and Four Corners
157 PM MST Mon Jan 18 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow ending this afternoon. Additional snow 
  accumulations of up to one inch. Winds gusting as high as 40 
  mph.

* WHERE...In South Dakota, the Northern Black Hills. In Wyoming, 
  the Wyoming Black Hills.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. This will create dangerous conditions. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$

SDZ028-190000-
/O.CON.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/
Central Black Hills-
Including Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, 
Pactola Reservoir, Rochford, and Rockerville
157 PM MST Mon Jan 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of up to one inch. 
  Winds gusting as high as 35 mph.

* WHERE...The Central Black Hills.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Road conditions are available on your smartphone from the
5 1 1 app for your state.

&&

$$
133 
WWUS43 KUNR 182337
WSWUNR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Rapid City SD
437 PM MST Mon Jan 18 2021


SDZ024-WYZ057-190045-
/O.CAN.KUNR.WS.W.0001.000000T0000Z-210119T0000Z/
Northern Black Hills-Wyoming Black Hills-
437 PM MST Mon Jan 18 2021

...WINTER STORM WARNING IS CANCELLED...

Snow showers across the northern Black Hills and Wyoming Black
Hills continue to diminish. Any lingering very light snow showers
this evening are not expected to cause hazardous travel 
conditions. As a result, the warning has been cancelled.

$$

SDZ028-190045-
/O.CAN.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/
Central Black Hills-
437 PM MST Mon Jan 18 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow showers across the central Black Hills continue to diminish.
Any lingering very light snow showers this evening are not 
expected to contribute to travel difficulties. As a result, the 
advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this winter storm warning went out at Jan 16, 9:58 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 16, 9:58 PM MST, 3 hours 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
958 PM MST Sat Jan 16 2021

.DISCUSSION...(This Evening Through Saturday)
Issued at 141 PM MST Sat Jan 16 2021

20z surface analysis had fairly tight pressure gradient over the
CWA behind a clipper system zipping across eastern SD/NE. Peak
heating and cold air aloft leading to steep lapse rates and very
windy spots on the SD plains, especially from K2WX to KRAP.
Expected isolated to scattered -SHRASN have developed over the
central portions of the CWA and they look very diurnal in nature
per KUDX radar loop/0.5km visible matinee. You can also see the
burn scar over far northeast Perkins County. Precipitation/winds
will die off this evening as boundary layer decouples. Temperatures
tonight will be near guidance as skies become mostly clear.

Sunday/Monday, flat upper ridge replaced by fast moving shortwave
that will travel from BC to the central Plains. Additional energy
will emerge across the northern Rockies and shift south into the
four corners region. Surface low develops ahead of wave over
central MT 00z Monday and then moves southeast into eastern
SD/NE/KS as it elongates. System will only have Pacific moisture
and modest synoptic lift/800-600mb frontogenesis. Snow will
develop later Sunday and then taper off Monday. Accumulations will
be light on the SD plains. The bigger story will be the upslope
favored areas of the Black Hills and adjacent plains of northeast
WY. Froude number above 1 and 0-2km RHs above 90% 03z Monday to
03z Tuesday for the northern Black Hills. Probabilistic guidance
indicates good chances of 3" of snow over far northeast WY and
excellent chances over the northern Black Hills. Given sustained
nature of upslope pattern, feel Winter Storm Watch warranted for
WY/northern/central (mainly for Deerfield) Black Hills.
Temperatures will be near guidance.

Tuesday through Thursday, upper ridge over the west coast will flop
over into the northern Plains and then flatten. Thermal ridge peaks
Wednesday with temperatures 5-15F above normal. Significant
pattern shift is then advertised by all guidance for Friday and
beyond. Result will be wintry temperatures, likely below normal
along with a series of clipper-type systems and periodic chances
for snow.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Sunday Night)
Issued At 958 PM MST Sat Jan 16 2021

VFR conds will continue thru approximately 21-00z area-wide.
Beginning in the mid-to-late afternoon, cigs and subsequently
vsbys will begin to deteriorate from west to east as SN/RA
overspread the area. Some locations, particularly from south
central to southwestern SD, will likely remain VFR thru the
period. Farther west, MVFR to IFR conds will develop in the
evening, with LIFR conds becoming possible near the end of the
period, particularly across higher elevations of the Black Hills.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from Sunday afternoon through Monday evening
     for SDZ024-028.

WY...Winter Storm Watch from Sunday afternoon through Monday evening
     for WYZ057.

&&

DISCUSSION...Helgeson
AVIATION...Sherburn
Hazardous weather outlook, Jan 16, 5:43 AM MST, 19 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
543 AM MST Sat Jan 16 2021

SDZ025-072-WYZ054>056-058-071-171400-
Northern Foot Hills-Sturgis/Piedmont Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Weston-Northeastern Crook-
543 AM MST Sat Jan 16 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow will likely develop across the area Sunday night and persist
through late Monday. At this time, snowfall totals of 1 to 4
inches are possible across most of the area, especially from the
far northeast Wyoming plains to the northern foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-WYZ057-171400-
Northern Black Hills-Central Black Hills-Wyoming Black Hills-
543 AM MST Sat Jan 16 2021

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Scattered snow showers today and this evening could produce up to
an inch of accumulation across some of the higher elevations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow will develop across the area Sunday night and persist through
Monday evening. At this time, accumulations of 3 to 8 inches look
possible across much of the area by late Monday evening,
highest amounts over the favored upslope areas of the northern
Black Hills and Bear Lodge Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-026-027-029>032-041>044-046-047-049-073-074-
171400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains-
Hermosa Foot Hills-
543 AM MST Sat Jan 16 2021 /643 AM CST Sat Jan 16 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Gusty northwesterly winds up to 40 mph will develop today behind
the passage of a cool front. High to very high grassland fire
danger can be expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A clipper system will bring a good chance for light snow Sunday
night into Monday. Snowfall amounts of up to an inch or two can
be expected across northwest South Dakota, with less than an inch
elsewhere across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 1:39 AM MSTWinter Weather AdvisoryUNRCuster, Lawrence, Pennington39 hr

Nearby

Winter Storm Warnings in South Dakota, 2021Winter Storm Warnings in Wyoming, 2021Every winter storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.